PrevNext

JJ hospital patient dies due to drug reaction

On Wednesday, 52 year-old Tara Pravin Suraya, a resident of Kandivli, died at Byculla’s JJ Hospital after suffering an adverse drug reaction to contrast dye, a drug commonly administered during CT scans to improve the visibility of internal bodily structures during the procedure.

Doctors at the hospital claimed that though reaction to the drug is a common phenomenon, this is the first case of death caused by it. Food and Drug Administration (FDA) officials sealed remaining packs of the dye at the hospital and took the sample to test in the lab.


Representational Pic

Contrast dye is tested on every patient before injecting it during a CT scan. Several patients are known to adversely react to the drug, but death due to the reaction is very rare.

On October 6, Suraya was admitted to JJ hospital with arthritis and lung problems. She had undergone treatment for tuberculosis at JJ hospital for two months in the past, and later discontinued the treatment. On October 16, the hospital scheduled Suraya’s CT scan and angiography to check her
chest problems.

The contrast dye was tested on Suraya before the CT scan and she showed no reaction to the drug for the following hour. However, after the scan was performed, in about 15 minutes, Suraya’s body began showing signs of a reaction. She was immediately shifted to the ICU but succumbed to the drug reaction on Wednesday. Doctors claim that her ailing body could offer little resistance to the drug reaction. According to the post mortem report, Suraya died of multiple system disorder and adverse drug reaction.

A doctor from JJ hospital, on condition of anonymity, said, “The patient was being treated for a skin ailment, scleroderma, and had developed fibrosis in the lung, so she was referred to the medical unit headed by Dr Vijay Joglekar. The unit advised a CT scan of the lungs.”

Dr TP Lahane, dean, JJ hospital, said, “The patient suffered from interstitial lung disease, scleroderma, tuberculosis and arthritis. Her CT scan was scheduled on Tuesday. The contrast dye used at the CT scan centre led to an adverse reaction. She died on Wednesday morning around 2.30 am.” He added, “We have stopped using the drug and have sealed the remaining packs. Out of 400 units, we have already used 325 and handed over the rest to the FDA authorities.”

KB Shende, joint commissioner, FDA said, “Our officials went to JJ hospital to recover the remaining units of the drug that led to the reaction. We will test the drug and if it is found to be of inferior quality, we will take appropriate action against the pharmaceutical company.” 

You May Like

MORE FROM JAGRAN

0 Comments

    Leave a Reply